In 2012 I was taken to Addenbrooke's hospital in Cambridge with severe skin rash - particularly on my back, where skin was peeling like sunburn and leaving red patches. A young F1-grade doctor suggested that HC might be suitable because of the Quinine content, which had worked for other skin problems - it was, and after a week of applying generous quantities of a skin cream whilst taking HC pills the rash cleared up and I've been taking it ever since, . . . . however a lot more things have happened whilst I've been taking it: I developed Vertigo for instance, leading to many serious falls the sale of my three bikes causing me to put on two stone and separately, several Angina or mild-heart attacks . My dear wife (my Carer) has been making sure that it is applied - even to the bits I can't reach such as the back of my shoulder- it would be unfair to say that all this didn't happen before I took HC; but neither did COVID 19, therefore not everything can be blamed on HC. I'll leave you to make of it what you will
MY OPINIONS ON THE EFFECTS OF HYDROXYCHLORAQUIN (... - LUPUS UK
Hi, I too have piled on the stones, 5 in my case, since starting HC. I also have spells of vertigo which usually happen at night, I wake up feeling like i'm spinning. For years doctors have said HC does not cause weight gain but in USA because so many people have reported weight gain that they are doing some research into it as a side effect. I hope our doctors take note.
Sounds to me like the HC is disrupting thyroid hormone - the thyroid is particularly sensitive to drugs - but until endocrinologists get their act together and let everyone know what thyroid dysfunction can cause other than hair loss weight gain fatigue etc. - we will get no-where - my Lupus problems were connected with the thyroid.
I’m not sure if I’m reading your comment properly? Are you thinking HC is the cause of your problems? If so, why have you not asked the consultant/or just stopped taking HC if you think it is? I think I would be more concerned with what is the root cause of your allergies and if something else is causing your vertigo, heart condition and wight gain. The photo appears to look like a reaction to a plaster that’s been on. All pills and potions come with various side effects, depends on whether the side effects out weigh the root cause, if not discuss alternatives with the consultant. I hope you find a solution.
I can't help but feel that if HCQ was the cause of it all your consultant would of taken you off it.ive gain weight too but I'm steroid dependent, spend more time indoors due to photosensitivity and have a lower exercise tolerance due muscle cramps and fatigue. A recent chest xray showed my heart is enlarged but my consultant hasn't altered my hcq in fact he said I'm on it for life as long as my eyes are ok so not sure everything can be blamed on HCQ.The mycophenolate I take is a much more potent drug with potentially more harmful side effects. X
Your comment about cramps grabbed my attention as I am really suffering leg and hand cramps recently. I’m on HCQ and Methotrexate. My calf muscle felt like it snapped on Friday and I’ve been unable to walk/drive since then due to the pain. I’m going to ask Rheu my about it on 23rd but it is very depressing. I’m 74 and I’m scared that this is the start of infirmity. I dread that as I live alone and have no close family nearby.
Im sorry to hear about your legs.that sounds awfully painful....I'm prone to falling down potholes when out with dogs and damaging my ankles 🙄 . You may of torn your muscle time,rest and heat pack.My Rheumy prescribed pregablin for my leg pain.when im out and I get muscle fatigue I slow my pace right down or sit for a few minutes if possible.I don't have much family either my mum is 90 my eldest lives away and i have a teenager still at home but it is what it is and you'll be amazed how you find ways to manage .Rest that 🦵. Big hug xx
Sorry to see the picture of your skin condition. I can empathise with you as I had years of nasty blistering hives all over my body. Only high dosage of steroids would help and I couldn't be on high dosage too long so I had to deal with skin hives over 15 years. It is too painful to even look back. I am in complete remission and guess why. It is HQ. I was on 400mg for seven years and I put up with its side effects. Vertigo, physical balance when walking, brain fog, stomach ache, deteriorating eyes (yearly check to make sure no damage so far!) to just list what pops up to my mind. The problem is to distinguish what are the side effects and what are the symptoms of the lupus condition. Doctors don't tell you which means...they cannot define it either, me thinks. Now that I have lowered it to 200mg daily, my balance is better. They judge it by body weight and I now know I took too strong a dosage as I weigh less then 58 kg. Chronic fatigue means less physical movement and surely this is part of the reason for your gained weight. Any chance of changing the diet? The simple truth is that the doctors will put you on medication as your condition cannot stay uncontrolled. So it is a case of finding the right medication. You can ask to have a second opinion with another doctor. I am in London and I went to Addenbrooke's to have a consultation with Prof. Jayne. At any rate, HQ is the safer or less harmful (?) and cost effective drug in the long run I imagine. You don't want to be on steroids long term either as it can cause so many side effects including a stroke which happened to me, not to mention cataract. One thing I know is that I never had chronic fatigue until I started taking HQ. But Lupus causes it too. Who is to know?Hope you find a better medication to suit your needs. Best wishes
These are all very interesting comments. Hydroxy has helped my lupus and I never considered that hydroxy may contribute to the symptoms. Lupus causes most of the symptoms people have listed. So if it were me, I’d start looking for a different medication to help discern if hydroxy is causing vertigo fatigue etc…. My experience is the opposite. 400 mg a day in split doses. 6 years in and along with other meds works well. I hope those of you with unpleasant experiences find better relief.
what symptoms of Lupus is this HQ actually helping with (I am a Lupus sufferer too or was - now in remission) but could not take any drugs.
Hi posthinking01. Specifically Hydroxy helps all of my joint pain and rashes and inflammation on outside of body so I’m thinking it is doing it’s job on the inside. I do think sometimes it may make me tiredBut it is temporary/ about an hour or so. Also helps brain fog, focus, concentration.
It is the mildest first drug of choice before other more symptom inducing medications. As I’ve read some are concerned about their eyes becoming affected. This is very rare still. It’s important to have eyes checked every 6 months. I’m in the US and that is the protocol. I think if you and others are that concerned about hydroxy perhaps it would be best to post your research sources. Best, Titters
There’s a lot of chat about Hydroxychloroquine (HCQ) and it’s role in lupus treatment but do the side effects particularly irreversible retinal toxicity ie retinopathy and/or maculopathy make it very risky to take?
Why is it so popular?
We’re all supposed to have at least yearly eye checks and even before taking HCQ a properly qualified ophthalmologist should be looking at our eyes to establish our baseline optical data.
I’m not so sure if this is actually happening in the NHS?🧐👆but it should.
Do the docs fully understand the biochemical mechanisms of HCQ in lupus treatment?
I’ve read that in the elderly, because HCQ builds up in one’s body and there’s no antidote for its toxicity it’s best to leave out?! Particularly if one’s eyes are starting to show damage. (At least one research paper concludes this).
Does it actually lower the risk of serious lupus flares?
Are the risks too much to bear?
Has it now become overly fashionable by the docs to prescribe? Are there better alternatives?
Just wondering and will always be.
❤️ to all.
Until endocrinologists admit that despite a blood test showing a normal thyroid function as in my case - that there are cases where the blood test is not showing the actual hormone getting into the cells - there are so many health issues that will remain at the NHS' door. In my opinion endocrinology are holding back medicine and it is the biggest health scandal ever - still fighting for the medical profession to look into deficiencies whether that be vitamins or minerals or indeed hormones as a means of helping sick patients.
Hi - I have just found a super Rheumatologist who was shocked that I was still on a low dose of HC - we are going to discuss other drugs as he said so much is being developed with combinations of drugs. I would suggest you get to Guys/St Thomas’s- Lupus, Sjogren’s etc is not well studied by many medics.
This is interesting to me. I have been trying to talk my Rheumy into letting me get off HC as I have had such reactions (listed above) and suspect HC to be the main cause of a lot of issues. But my doctor won't go there. He isn't the only one. I have talked to another doctor as well. So I would be very interested to find out what replacement you will get. Did your doctor say HC wasn't good to take long term? Or is it the case that there are far better choices instead? I am currently on Belimumab (weekly dosage at home) along with daily dosage of 200mg of HC. Would be grateful if you could let me know when you see your doctor. Many thanks!